Adam Piggott

Content navigation


Adam was an undergraduate at the University of Wollongong (B.Math, Honours first class, and B.CompSci) and a graduate student at the University of Oxford (D.Phil. Mathematics). Working as a mathematician in the USA for 13 years (three years at Tufts University and ten years at Bucknell University), he gained considerable experience teaching undergraduate mathematics within the liberal arts model. He returned to Australia in 2018, spending two and half years at the University of Queensland before moving to the Australian National University in 2021 to become the First-year Coordinator in the Mathematical Sciences Institute.



Research interests

Geometric Group Theory; Groups presented by rewriting systems; Automorphism groups of groups.

Research projects

Geodetic groups: foundational problems in algebra and computer science.

A project with Prof. Murray Elder (Univeristy of Technology Sydney) and Prof. Volker Diekert (University of Stuttgart). This project is funded via an ARC Discovery Project grant DP210100271.

The project aims to resolve important and longstanding open problems in Geometric Group Theory and Theoretical Computer Science. Since the 1980s researchers have conjectured that the geometric property of admitting a geodetic Cayley graph is equivalent to several purely algebraic, algorithmic, and language-theoretic characterisations of groups. The project requires expertise in geodesic properties of groups, the interaction between formal languages and groups, and the theory of rewriting systems.

Teaching information

I convene and teach a variety of courses in the first-year curriculum, including MATH1005/MATH6005 Discrete Mathematical Structures, MATH1013 Mathematics and Applications I, and MATH1113 Mathematical Foundations for Actuarial Studies.


Room 1.56, Hanna Neumann Building 145


  • Dietrich, H, Elder, M, Piggott, A et al. 2022, 'The Isomorphism Problem for Plain Groups Is in ΣP3', 39th International Symposium on Theoretical Aspects of Computer Science, Leibniz International Proceedings in Informatics, Wadern, pp. 26:1-26:14.
  • Piggott, A 2019, 'The GPA of median grades (GPAM): An initiative to ameliorate unfairness caused by varying grading outcomes at a University ', Student Transitions Achievement Retention and Success STARS 2019, Student Transition Achievement Retention and Success (STARS), Australia.
  • Piggott, A, Herke, S, McIntyre, T et al. 2019, 'The effect of an interdisciplinary science course on student perceptions of computer programming.', Australian Conference on Science and Mathematics Education, The University of Sydney, Australia, p. 185.
  • Eisenberg, A & Piggott, A 2019, 'Gilman's conjecture', Journal of Algebra, vol. 517, pp. 167-185.
  • Piggott, A 2017, 'Coxeter Groups', in Matt Clay, Dan Margalit (ed.), Office Hours with a Geometric Group Theorist, Princeton University Press, US, pp. 269-290.
  • Cunningham, C, Eisenberg, A, Piggott, A et al. 2016, 'Recognizing right-angled Coxeter groups using involutions', Pacific Journal of Mathematics, vol. 284, no. 1, pp. 41-77.
  • Cunningham, C, Eisenberg, A, Piggott, A et al. 2016, 'CAT(0) Extensions of Right-angled Coxeter Groups', Topology proceedings, vol. 48, pp. 277-287.
  • Piggott, A 2015, 'On groups presented by monadic rewriting systems with generators of finite order', Bulletin of the Australian Mathematical Society, vol. 91, no. 3, pp. 426-434.
  • Koban, N & Piggott, A 2014, 'The Bieri-Neumann-Strebel invariant of the pure symmetric automorphisms of a right-angled artin group', Illinois Journal of Mathematics, vol. 58, no. 1, pp. 27-41.
  • Brooksbank, P & Piggott, A 2012, 'On the Derived Length of Coxeter Groups', Communications in Algebra, vol. 40, no. 3, pp. 1142-1150.
  • Gutierrez, M, Piggott, A & Ruane, K 2012, 'On the automorphisms of a graph product of abelian groups', Groups, Geometry, and Dynamics, vol. 6, no. 1, pp. 125-153.
  • Piggott, A 2012, 'The symmetries of McCullough-Miller space', Algebra and Discrete Mathematics, vol. 14, no. 2, pp. 239-266.
  • Piggott, A & Ruane, K 2010, 'Normal forms for automorphisms of universal coxeter groups and palindromic automorphisms of free groups', International Journal of Algebra and Computation, vol. 20, no. 8, pp. 1063-1086.
  • Piggott, A, Ruane, K & Walsh, G 2010, 'The automorphism group of the free group of rank 2 is a CAT(0) group', Michigan Mathematical Journal, vol. 59, no. 2, pp. 297-302.
  • Gutierrez, M & Piggott, A 2008, 'Rigidity of graph products of abelian groups', Bulletin of the Australian Mathematical Society, vol. 77, no. 2, pp. 187-196.
  • Piggott, A 2007, 'The manifestation of group ends in the todd-coxeter coset enumeration procedure', International Journal of Algebra and Computation, vol. 17, no. 1, pp. 203-220.
  • Piggott, A 2007, 'Andrews-Curtis groups and the Andrews-Curtis conjecture', Journal of Group Theory, vol. 10, no. 3, pp. 373-387.

Social media